Texas, 2017

Hail and Damaging Wind in Texas, September 23, 2017

September 23, 2017 · NWS MAF · 2 events in 2 counties and zones

An upper trough was over Nevada and Idaho and was moving eastward. This trough provided lift, and there was a plethora of moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over Nevada and Idaho and was moving eastward. This trough provided lift, and there was a plethora of moisture across the area. These conditions resulted in thunderstorms with large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 5:01 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 23, 5:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 PM CDT Sat Sep 23 2017

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show 2 lines of convection out west moving thru SW
flow aloft, w/more to come overnight. Although there are slight
disagreements in timing and placement among the models, the main
push looks to come thru 02-08Z. Forecast soundings suggest MVFR
cigs developing KMAF/KHOB overnight, but other terminals could
stay VFR except in direct convection.

&&

.PREV DISCUSSION... /issued 304 PM CDT Sat Sep 23 2017/

DISCUSSION...

..Several rounds of heavy rain expected to produce flash flooding
beginning later today...

A busy week ahead as a heavy rain event is shaping up for the
majority of the region. A deep upper trough has set up to our west
allowing copious amounts of moisture to stream across the area at
all levels. Southwesterly flow aloft will bring in mid and upper
level moisture off the Pacific while a strong southeast wind at the
surface along with a LLJ will keep rich Gulf moisture in place.
Showers and storms are ongoing across Eddy Co south to near Presidio
already this afternoon. This convection will only expand as it slowly
moves east. The upper flow will likely cause storms to train over
the same locations into the overnight hours. This could lead to
flash flooding, especially in flood prone regions like Dark
Canyon, Rocky Arroyo and urban areas. Will expand the current
watch south to the Rio Grande and east to the western Permian
Basin based on hi-res models showing more extensive convection
tonight. By Sunday, the axis of rain, some heavy, will transition
east into the Permian Basin and Trans Pecos.

Beyond Sunday, forecast confidence in heavy rain is high, but timing
it will be hard. As is usually the case, timing the best chance of
rain will depend on where previous convection set up and
individual disturbances moving across the region within the flow
aloft. Based on the current forecast model suite part of the upper
trough to our west will lift into the Plains Monday. This will
tend to drag the axis of heaviest precipitation from the Permian
Basin south to the Big Bend Monday into Tuesday. At the same time,
a strong cold front will move south into the region on Tuesday
possibly helping to focus heavy rain along the boundary. Not only
could we see more training thunderstorms, but PWAT's will continue
to increase and any rain we get today and Sunday will act to
saturate the ground. Another Flash Flood Watch will likely be
needed in the coming days.

By late Tuesday, a shortwave will help deepen the upper trough once
again over the Four Corners. This will only enhance southwesterly
flow aloft across our area into the end of next week. A good chance
for showers and storms will continue into at least Friday. Another
thing you will notice will be the much cooler temperatures. We could
see highs only reach the 60's for a couple of days next week with
low dropping back into the 50's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  83  68  80 /  30  50  60  70
Carlsbad                       64  83  63  82 / 100  20  30  50
Dryden                         72  84  70  82 /  40  50  60  70
Fort Stockton                  69  83  67  82 /  70  60  50  60
Guadalupe Pass                 61  78  60  77 /  80  10  30  40
Hobbs                          64  79  63  77 / 100  50  40  60
Marfa                          61  80  60  78 /  70  50  40  60
Midland Intl Airport           70  82  67  80 /  50  50  60  70
Odessa                         69  82  67  80 /  60  50  60  70
Wink                           69  85  67  83 /  80  50  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Sunday morning for Andrews-
     Davis/Apache Mountains Area-Gaines-Guadalupe Mountains-
     Loving-Marfa Plateau-Presidio Valley-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

&&

44/10/44
Hazardous weather outlook, Sep 23, 1:21 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Sat Sep 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
221 PM CDT Sat Sep 23 2017 /121 PM MDT Sat Sep 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widespread thunderstorms are expected through tonight...mainly from Southeast
New Mexico south. The greatest hazard will be flash flooding
resulting from heavy rainfall. A Flash Flood Watch is in effect for
all of Southeast New Mexico, Andrews, Gaines, Loving, Ward, and
Winkler Counties, the Guadalupe, Davis, and Apache Mountains, Van
Horn and the Highway 54 Corridor, Reeves County and the upper Trans
Pecos, the Marfa Plateau, and the Presidio Valley.  The strongest
storms will also be accompanied by frequent lightning, nickle-sized
hail, and gusty winds to 55 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances of thunderstorms producing flash flooding resulting from heavy
rainfall will increase further east into next week across all of West
Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

All interests should keep abreast of the latest weather information
this weekend and next week concerning the potential for heavy
rainfall and flash flooding across west Texas and southeast New
Mexico.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 23, 2:45 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT SAT SEP 23 2017

NMZ028-034-TXZ058>060-067-232130-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
345 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...CENTRAL REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND LOVING
COUNTIES UNTIL 430 PM CDT/330 PM MDT/...

At 344 PM CDT/244 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Mentone, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pecos, Kermit, Wink, Mentone, Wickett, Barstow, Pyote, Winkler County
Airport and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 10365 3206 10383 3216 10329 3159 10294
TIME...MOT...LOC 2044Z 232DEG 24KT 3170 10359

29
Special weather statement, Sep 23, 4:45 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT SAT SEP 23 2017

TXZ060-067-232315-
Ward TX-Winkler TX-
545 PM CDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pyote, or 12 miles southwest of Wink, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wink, Wickett, Pyote and Winkler County Airport.

This includes Interstate 20 between mile markers 63 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 10334 3165 10333 3166 10333 3182 10316
      3170 10296 3151 10300 3152 10330 3163 10336
TIME...MOT...LOC 2244Z 241DEG 18KT 3160 10324

10

The radar

The Midland/Odessa radar (KMAF), 192 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Culberson

When
September 23, 6:15 PM CST to 6:20 PM CST
Where
Culberson County, 34.02 mi E of Pine Spgs
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.847, -104.222

Thunderstorm Wind, Reeves

When
September 23, 8:23 PM CST
Where
Reeves County, Orla
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.820, -103.900

A thunderstorm moved across Reeves County and produced a 60 mph wind gust and pea sized hail in Orla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718654, 718668.